South Carolina, 2004

Damaging Winds and Lightning Strike in South Carolina, June 30, 2004

June 30, 2004 · NWS CHS · 5 events in 5 counties and zones

4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 30, 9:05 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 9:05 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT WED JUN 30 2004

.PUBLIC...A FEW SHOWERS/TSTMS FIRED UP OVER THE AREA THIS MORNING
ALONG A STRUNG OUT VORT MAX THAT EXTENDS FROM ENE TO SSW ACROSS THE
CENTRAL PORTION OF THE CWA. A SFC FRONT LINGERS TO THE N OF THE AREA
OVER NRN PORTIONS OF SC AND GA. WHILE THE SHOWERS ARE GENERALLY
WEAKENING...EXPECT ADDITIONAL DEVELOPMENT LATER THIS MORNING AND
CONTINUE INTO THIS EVENING. ATMOSPHERE IS RELATIVELY UNSTABLE BUT
OVERALL WIND PROFILES ARE RATHER WEAK. IF CONVECTION CAN GET
ORGANIZED WOULD NOT BE SURPRISED TO AN ISOLATED HAIL OR STRONG WIND
PRODUCER. PW VALUES AROUND 2 INCHES SO HEAVY RAIN WITH DRAINAGE
PROBLEMS ARE ALSO POSSIBLE GIVEN RELATIVELY SLOW MOVEMENT TO STORMS
AND POTENTIAL TRAINING ALONG BNDRIES. WITH ONSHORE FLOW AND EARLY
DAY CLOUDS OVER MUCH OF MAINLY THE SC PORTION OF THE AREA...EXPECT
MAX TEMPS TO BE LOWER THAN YDAY BY A FEW DEGREES. SEA BREEZE MAY BE
DELAYED...HOWEVER GIVEN WRLY FLOW THAT MUST BE OVERCOME OFF THE SFC.
WINDS SHOULD SHIFT TO S TO SE THIS AFTN. SEA BREEZE WILL PROVIDE
ANOTHER FOCUS FOR TSTM ACTIVITY ALONG WITH ANY OUTFLOWS FROM INLAND
CONVECTION. DO NOT ANTICIPATE AN UPDATE TO THE PUBLIC FCST OTHER
THAN TO REMOVE AFTN WORDING FROM THE FCST.

&&

.MARINE...LATEST OBS INDICATE WINDS AROUND 10 KT WITH SEAS LESS THAN
3 FT. WINDS ARE CURRENTLY SWRLY BUT SHOULD BECOME MORE S TO SE THIS
AFTN. WILL INDICATE THIS SHIFT IN THE UPDATE WITH NO OTHER CHANGES
ANTICIPATED AT THIS TIME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 30, 4:41 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
541 AM EDT WED JUN 30 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
541 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
STRONG. WINDS GUSTS PAST 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT
LIGHTNING STRIKES AND LOCALIZED FLOODING DUE TO VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.STRONG THUNDERSTORMS...THERE IS AGAIN A CHANCE OF A FEW STRONG
THUNDERSTORMS DEVELOPING THURSDAY AND FRIDAY AFTERNOON...WITH GUSTY
WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAINS THE MAIN WEATHER
HAZARDS.

.SHALLOW COASTAL FLOODING...BECAUSE OF THE APPROACHING FULL MOON AND
LUNAR PERIGEE...AND THE UPCOMING APHELION...TIDE LEVELS ALONG COASTAL
SOUTH CAROLINA MAY REACH ABOVE NORMAL INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION WILL
LIKELY NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 30, 12:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT WED JUN 30 2004

SCZ050-301830-
CHARLESTON-
142 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 230 PM
EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AWENDAW...OR ABOUT 8 MILES WEST OF
MCCLELLANVILLE...MOVING NORTHEAST AT LESS THAN 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AWENDAW...BUCK HALL AND
MCCLELLANVILLE THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 140 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
June 30, 1:15 PM EST to 1:20 PM EST
Where
Charleston County, Awendaw
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.033, -79.617

Thunderstorm winds knocked down a tree and a large limb.

Thunderstorm Wind, Allendale

When
June 30, 1:55 PM EST to 2:00 PM EST
Where
Allendale County, Appleton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -81.367

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Hampton

When
June 30, 2:30 PM EST
Where
Hampton County, 2 mi NW of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.883, -81.133

Thunderstorm winds knocked down trees along Highways 321 and 278.

Thunderstorm Wind, Jasper

When
June 30, 3:00 PM EST to 3:05 PM EST
Where
Jasper County, Ridgeland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -81.017

Trees were blown down by thunderstorm winds.

Lightning, Berkeley

When
June 30, 3:26 PM EST
Where
Berkeley County, 8 mi SE of Moncks Corner
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

Lightning struck a couple while they were riding a jet ski. The man was killed and the woman received minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Berkeley2004-06-3039MaleBoatDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403637, 5403638, 5403639, 5403640, 5403641.